Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS Gaylord, MI

June 27, 2006Grand Traverse County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2006, 3:31 PM EDT for Grand Traverse County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 3:31 PM EDT (19:31 UTC)
Expired
Jun 27, 2006, 4:07 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 71 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 271931
SVRAPX
MIC055-272030-
/O.NEW.KAPX.SV.W.0030.060627T1931Z-060627T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
331 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND TRAVERSE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 430 PM EDT

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  SPIDER LAKE...OR ABOUT 12 MILES SOUTHEAST OF TRAVERSE CITY...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMSBURG AROUND 340 PM EDT...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS AND CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4451 8567 4452 8536 4481 8535 4475 8556

$$
SMITH/JK
2 follow-up statements
000 
WWUS34 KAPX 271945
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT TUE JUN 27 2006

MIC055-272030-
/O.CON.KAPX.SV.W.0030.000000T0000Z-060627T2030Z/
GRAND TRAVERSE MI-
344 PM EDT TUE JUN 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR GRAND TRAVERSE COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR FIFE LAKE...OR ABOUT 12 MILES SOUTHWEST OF KALKASKA...MOVING
NORTHEAST AT 15 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING.

LAT...LON 4451 8554 4452 8534 4482 8535 4478 8548

$$
SMITH/JK
000 
WWUS34 KAPX 272007
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT TUE JUN 27 2006

MIC055-272015-
/O.CAN.KAPX.SV.W.0030.000000T0000Z-060627T2030Z/
GRAND TRAVERSE MI-
405 PM EDT TUE JUN 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR GRAND TRAVERSE COUNTY IS
CANCELLED...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4451 8554 4452 8534 4482 8535 4478 8548

$$

SMITH/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:10 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 11:10 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT TUE JUN 27 2006

.UPDATE...12Z RUC/SURFACE ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW
A BROAD AREA OF LOW PRESSURE SITUATED JUST NORTH OF DTX WITH A WARM
FRONT POSITIONED OVER FAR SE ONTARIO AND A COLD FRONT RUNNING
SOUTHWARD OVER OHIO AND KENTUCKY.  OTHER SURFACE TROUGHS EXTENDING
FROM THIS LOW RUN NORTHWARD OVER EASTERN ONTARIO...AND NW OVER TVC
TO MQT WHERE ANOTHER WEAK SURFACE LOW IS SENDING A COLD FRONT SW
OVER THE GREAT PLAINS.  SHORTWAVE IN THE BASE OF THE UPPER LEVEL
TROUGH OVER THE SOUTHERN TIP OF LAKE MICHIGAN WILL TRACK TOWARDS THE
CWA THIS AFTERNOON...WHILE ANOTHER STRONG SHORTWAVE WILL REINFORCE
THE LONG-WAVE TROUGH OVER THE SOUTHERN GREAT LAKES THIS AFTERNOON.
MOST OF THE SHOWER ACTIVITY REMAINS WIDLY SCT AT THIS HOUR (A FEW
SHOWERS OVER FAR EASTERN UPPER AND JUST SOUTH OF THE CWA) WHILE
SKIES ARE PARTLY TO MOSTLY CLOUDY...WHICH IS HELPING TO KEEP THE
TEMPERATURES FROM WARMING A LITTLE SLOWER THAN EXPECTED. WITH DEEP
CYCLONIC FLOW OVERHEAD...THUNDERSTORM POTENTIAL WILL CONTINUE TO BE
THE MAIN CONCERN TODAY.

CURRENT FORECAST IS ON TRACK FOR THIS AFTERNOON.  EVEN AFTER THE
SLOW START...BELIEVE TEMPERATURES WILL CONTINUE TO REBOUND AS VIS
SATELLITE IMAGERY SHOW WIDESPREAD BREAKS IN THE CLOUD COVER WITH CU
ALREADY BUILDING UP OVER NE LOWER.  MODIFYING 12Z APX SOUNDING WITH
A SURFACE PARCEL OF 76/60 SHOW ML CAPES AROUND 1000 J/KG AND LIS
AROUND -4.5C WITH LITTLE TO NO CIN. WV IMAGERY DOES SHOW A DRY SLOT
NOSING INTO SE LOWER...BUT THIS DRY SLOT IS ABOVE 400 MB...AND THE
SOUNDING BELOW THIS LEVEL IS STILL RELATIVELY MOIST. THERE IS A WEAK
600MB CAP ON THE DTX SOUNDING THAT WILL SNEAK INTO NE LOWER THIS
AFTERNOON...BUT THE PARCEL PATH LOOKS TO CLEAR IT ASSUMING TEMPS
WARM UP AS EXPECTED. 0-6KM BULK SHEAR WILL HANG AROUND 20-25KTS TO
THE WEST...BUT INCREASES TO 30-35KTS OVER THE FAR EASTERN CWA. WET
BULB ZERO HEIGHTS ARE AROUND 10KFT WITH 700-500MB LAPSE RATES
SLIGHTLY HIGHER THAN 6 C/KM. THEREFORE...WILL ADD A MENTION OF
ISOLATED SEVERE TO THE MIX WITH THE THREAT OF WINDS AND SMALL HAIL.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
WITH THE DEEP CYCLONIC FLOW IN PLACE AND LAKE BREEZE DEVELOPMENT.
VERY FEW CHANGES TO THE FORECAST OTHERWISE...JUST A FEW TWEAKS HERE
AND THERE.

MPC

PREVIOUS DISCUSSION ISSUED AT 400 AM EDT TUE JUN 27 2006
DEEP 500 MB TROUGH REMAINS OVER THE MID AND UPPER MISSISSIPPI VALLEY
AND FAR WRN GREAT LAKES REGION EARLY THIS MORNING. BROAD AREA OF
SURFACE LOW PRESSURE EXTENDS FROM ERN ONTARIO THRU MICHIGAN INTO THE
OHIO VALLEY. LARGE AREA OF CONVECTION WHICH IMPACTED CENTRAL AND ERN
SECTIONS OF THE CWA DURING LATE EVENING AND OVERNIGHT IS EXITED
NORTHWARD INTO SRN CANADA...WITH ONLY A SMALL AREA OF SHOWERS STILL
IMPACTING PORTIONS OF ERN UPPER MICHIGAN ATTM. BKN DECK OF LOW/MID
CLOUDS AND AREAS OF FOG REMAIN OVER NRN MICHIGAN IN THE WAKE OF THE
NOCTURNAL CONVECTION. POPS AND THE POTENTIAL FOR THUNDER WILL REMAIN
THE FORECAST PRIORITIES THROUGH MUCH OF THE WEEK.

TODAY AND TONIGHT...STRONG SHORT WAVE WILL DROP SE OUT OF S CENTRAL
CANADA INTO THE UPPER MISSISSIPPI VALLEY DURING THE DAY...
REINFORCING DEEP UPPER LEVEL TROUGHING ACROSS THE WRN GREAT LAKES
REGION. SURFACE TROUGHING WILL REMAIN OVER THE REGION...BUT THE LOW
CENTER WILL GRADUALLY SLIDE EAST OF MICHIGAN TONIGHT. SYNOPTIC FLOW
WILL STAY WEAK ENOUGH FOR LAKE BREEZE DEVELOPMENT DURING PEAK
HEATING. SBCAPES WILL INCREASE TO 700-800 J/KG DURING THE AFTERNOON
AND EVENING...WITH GREATEST INSTABILITY ACROSS ERN SECTIONS OF THE
CWA. 1000-500 MB RH WILL REMAIN AROUND 70-80 PCT THROUGH TONIGHT...
AND K INDICES WILL INCREASE TO THE LOWER 30S BY LATE AFTERNOON. ALL
DATA POINTS TOWARD ANOTHER DAY OF UNSETTLED WEATHER...WITH INTERIOR
AND ERN SECTIONS OF NRN LOWER MICHIGAN SEEING THE GREATEST COVERAGE
AND INTENSITY OF ANY SHRA/TSRA ACTIVITY THAT DEVELOPS. DEEP LARGE
SCALE CONVERGENCE WILL REMAIN IN PLACE...AND DEVELOPING LAKE BREEZES
WILL FURTHER ENHANCE THIS CONVERGENCE OVER CENTRAL AND NE LOWER
MICHIGAN THIS AFTERNOON AND EVENING. CONVECTIVE INDICES SEEM TO BE
PROJECTING THIS SCENARIO AS WELL...WITH HIGHEST CAPES AND K INDICES
OVER CENTRAL AND NE LOWER MICHIGAN AREAS. WILL MAINTAIN SCATTERED
POPS THIS MORNING AND THEN INCREASE POPS TO LIKELY FOR LOCATIONS
EAST OF US 131 IN THE AFTERNOON. ALL ZONES SHOULD SEE LIKELY POPS
THIS EVENING...DIMINISHING BACK TO CHANCE OVERNIGHT WITH LOSS OF
DIURNAL ENHANCEMENT. DO NOT EXPECT ANY SEVERE WEATHER...BUT HEAVY
RAIN IS ONCE AGAIN POSSIBLE. EXPECT HIGHS WILL REACH INTO THE 70S...
WITH OVERNIGHT LOWS IN THE 50S. WILL ISSUE A DENSE FOG ADVISORY FOR
EARLY THIS MORNING BASED ON PRE-DAWN OBS INDICATING WIDESPREAD DENSE
FOG OVER MOST OF NRN LOWER MICHIGAN.

WEDNESDAY AND WEDNESDAY NIGHT...UPPER TROUGH VERY SLOW SWINGS
EASTWARD INTO MICHIGAN BY WEDNESDAY EVENING...WITH SURFACE TROUGHING
HOLDING OVER THE STATE AS WELL. VERY LITTLE WILL CHANGE IN THE
OVERALL WX PATTERN THROUGH MID WEEK (AT LEAST). DEEP CYCLONIC FLOW
AND AMPLE MOISTURE WILL REMAIN OVER NRN MICHIGAN...PROVIDING
SYNOPTIC SUPPORT FOR CONTINUED DEVELOPMENT OF SCATTERED SHRA/TSRA.
DIURNAL EFFECTS (I.E. LAKE BREEZE BOUNDARY DEVELOPMENT AND ENHANCED
PEAK HEATING INSTABILITY) WILL SERVE TO HEIGHTEN CONVECTIVE
DEVELOPMENT DURING THE AFTERNOON AND EVENING. FOR NOW...WILL LEAVE
HIGH CHANCE POPS IN THE FORECAST FOR ALL ZONES...BUT MAY NEED TO
INCREASE POPS TO LIKELY FOR ERN ZONES DEPENDING ON THE TIMING OF THE
EASTWARD PROGRESSION OF THE UPPER TROUGH AND ASSOCIATED MOISTURE.
HIGHS WILL AGAIN WARM INTO THE 70S DURING THE DAY AND COOL BACK INTO
THE 50S AT NIGHT.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
       DENSE FOG ADVISORY...EARLY THIS MORNING...
          MIZ016-017-019-021>023-026>029-032>035-041.

&&
Hazardous weather outlook, Jun 27, 11:30 AM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT TUE JUN 27 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-281000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1130 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN. AN ISOLATED STORM MAY BECOME SEVERE SOUTH
OF M-55 BETWEEN 2 AND 9 PM WITH HAIL THREE QUARTERS OF AN INCH IN
DIAMETER AND WIND GUSTS UP TO 60 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MPC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:08 AM EDTDense Fog AdvisoryAPXAntrim, Cheboygan, Crawford, Emmet, Gladwin, Grand Traverse and 8 more6 hr
Jun 27, 2:22 PM EDTSevere Thunderstorm WarningAPXCrawford35 min
Jun 27, 3:28 PM EDTSevere Thunderstorm WarningAPXWexford41 min
Jun 27, 3:39 PM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee66 min
Jun 27, 5:54 PM EDTSpecial Marine WarningAPX66 min
Jun 27, 6:38 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.